Massachusetts, 2016

Drought in Massachusetts, August 30 to 31, 2016

August 30 to 31, 2016 · NWS BOX · 1 event in 1 county or zone

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation. For many, the drought began in July 2016. At this point, this is a drought categorized largely by well below normal precipitation and groundwater and agricultural impacts. Most of the region experienced below normal rainfall during the month of August. Much of eastern Massachusetts south of Boston, received less than half the normal amount of rainfall for the month. The exception was southern Worcester County where above normal rainfall was experienced. However, this additional rainfall did little to dispel drought conditions. Boston experienced its driest meteorological summer (June/July/August) on record with only 3.92 inches of rainfall. The previous record was 3.97 inches in 1957.

The Massachusetts Executive Office of Energy and Environmental Affairs issued a drought warning for the northeast and central portions of the state, a drought watch for southeast Massachusetts and the Connecticut River Valley of Massachusetts, and a drought advisory for western Massachusetts and Cape Cod and the Islands on August 12th. This was an upgrade for each region from July. Of note: this is the first time a Drought Warning has been in effect for any portion of Massachusetts since the original creation of the state's drought plan in 2001. Soil moisture (measured by the Climate Prediction Center) was abnormally dry, except across east coastal Massachusetts where conditions were found to be excessively dry. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal for most of Massachusetts. Cape Cod and the Islands were at or above normal at this time. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for August. Losses were started to be reported by producers in the Connecticut River valley area of Massachusetts. In addition, sources of irrigation have been dwindling. Many communities in central and eastern Massachusetts have imposed mandatory non-essential outdoor water use restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 30, 5:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 30, 5:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
658 AM EDT TUE AUG 30 2016

.SYNOPSIS...
High pressure over New England will move offshore by tonight. Warm
and humid weather returns Wednesday. A cold front moves through
Wednesday night and Thursday, which will bring scattered showers
and a few thunderstorms. Large high pressure will build out of
central Canada, bringing dry, seasonable conditions into the
upcoming holiday weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM Update...A few patches of fog this morning will burn off
quickly. Otherwise, quiet weather today. Made a few minor updates
to account for the latest trends.

High pressure over the Northeast USA will mean lots of sun today
along with light wind. Mixing profiles suggest a layer up to 850
mb, where temps will be 13-14C. That supports high temps in the
low to mid 80s. The light flow will allow sea breezes to develop,
which will keep high temps a little cooler along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

High pressure moves offshore, bringing a slow increase in surface
flow from the west-southwest. This suggests increasing dew points,
which will hold temperatures a little milder than tonight. The
light flow will also allow areas of fog to develop. We are using
the dew point range to forecast min temps, in the upper 50s and
60s.

Wednesday...

Upper shortwave dives southeast from central Canada, driving a
cold front over the Eastern Great Lakes. This shortwave will also
move a 90-knot jet south through New England. The ECMWF shows
this more than the GFS. The ECMWF is also less distinct with
dynamically favored locations along the jet, while the GFS is more
distinct and shows favorable dynamics across Northern New England.

Moisture fields are rather thin most of the day, increasing a
little during late afternoon. CAPEs climb to around 500 J/Kg and
Totals to the upper 40s. Much of this is concentrated over Western
MA. We also should consider the ongoing drought, which works
against confidence for measurable precip. We will continue with
low-end chance pops late-day in Western and North-central MA, and
slight chance across Nrn CT and the remainder of Northern MA.
Temps at 850 mb climb to 16-17C, suggesting max temps in the mid
to upper 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* Cold front brings showers and thunderstorms Wed night into Thu
* Dry weather and seasonable temps through much of the holiday
  weekend
* Rough surf and rip currents could occur mid to late week due to SE
  swells from distant Hurricane Gaston

While the 00Z model guidance is in overall good agreement on the
general synoptic pattern throughout the long term portion of the
forecast, there are a few complicating factors.  Namely, Tropical
Depression Eight and Tropical Depression Nine, and to a lesser
extent Hurricane Gaston.

TD 8 is off the Carolina coastline currently and is expected to
become a tropical storm sometime later today and pass well to the SE
of southern New England.  While it is something to keep an eye on,
the only impacts to southern New England are expected to be on the
waters.

TD 9 is in the Gulf of Mexico currently and is forecast to move
through the eastern part of the Gulf before crossing northern
Florida back into the Atlantic late in the week.  This is the main
potential complicating factor.  At this point, the ensemble runs of
both the ECMWF and the GFS build an upper ridge/high pressure well
into southern New England through early next week, keeping TD 9 well
south of the area.  This lines up well with previous forecasts
including the National Hurricane Center's forecast.  However, the
00Z operational GFS run keeps the upper ridge a bit farther west and
weakens the high pressure allowing it to move eastward away from the
east coast.  This would allow TD 9 to make a much closer approach to
southern New England.  While this solution is an outlier currently,
we will need to keep an eye on future guidance trends.

Finally, Hurricane Gaston is hanging out in the middle of the
Atlantic and is forecast to stay well out to sea.  However, it will
push higher swells into the southern New England coastline,
resulting in rough surf, rip currents, and choppy seas just in time
for the holiday weekend.

Overall, the weather will be fairly quiet through the long term. The
main exception to this will be Wednesday night into Thursday when
low pressure in Quebec will bring a cold front through southern New
England.  This may result in scattered showers and a few
thunderstorms.  While ingredients are there for this to occur, given
the trends in the region towards drought, have less confidence in
the much higher PoPs given in the models.  Therefore, have lowered
PoPs to low end chance, but kept the possibility of a few scattered
showers and storms.  Definitely won't be a washout, but a few areas
may see some much needed rain.

Otherwise, until we see what the tropics end up doing, expecting
seasonable temperatures and dry weather through the end of the week
and warming temperatures through the weekend.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday...High confidence.

Mainly VFR outside of a few patches of fog early this morning and
again early Wednesday morning at typically prone locations.

Light variable winds today will give way to sea breezes on all
coasts. Winds then pick up a little from the west-southwest
Wednesday.

KBOS Terminal...High confidence in TAF. A NE-SE sea Breeze
develops starting around 14z.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday night and Thursday...High confidence.  Mainly VFR
conditions.  Low probability of SCT -SHRA/ISOLD TSRA, resulting in
brief MVFR conditions.

Friday and Saturday...High confidence. VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Today...

North to northeast winds become variable. Sea breezes will develop
late morning and afternoon. Continued swell from Tropical Storm
Gaston and Tropical Depression 8 will continue to bring 5 foot
seas to the outer coastal waters.

Tonight and Wednesday...

With high pressure departing, winds will pick up from the
southwest but remain below 20 knots. Swell from the tropical
systems will diminish on the Southern Outer Waters but increase on
the Eastern Waters, near the Gulf of Maine. Small craft advisories
will move as this focus moves east.

Outlook /Wednesday Night through Saturday/...

Wednesday night and Thursday...High confidence.  Winds and seas
remain below SCA criteria for the most part.  There is a possibility
of a few 5 foot seas on the outer waters.  There is also a low
probability of a few scattered showers and thunderstorms over the
waters.

Friday and Saturday...Moderate confidence.  Winds and seas expected
to remain below SCA criteria.  However, SE swell starts to increase
in response to distant Hurricane Gaston.  This may result in rough
surf and an increase in rip currents.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT Wednesday for ANZ250-254.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ255-256.

&&

SYNOPSIS...WTB/RLG
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...RLG
AVIATION...WTB/RLG
MARINE...WTB/RLG
Hazardous weather outlook, Aug 30, 2:44 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
344 AM EDT TUE AUG 30 2016

CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001>004-310745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
344 AM EDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...
SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019>024-RIZ005>008-310745-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
344 AM EDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN
RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

MODERATE RIP CURRENT CONDITIONS WILL CONTINUE ALONG THE EAST AND
SOUTH COASTS DUE TO SWELLS FROM HURRICANE GASTON. THE SWELLS WILL
ALSO PRODUCE ROUGH SURF WITH AN INCREASED RISK OF STRONG RIP
CURRENTS ALONG OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...POSSIBLY LINGERING INTO THE HOLIDAY WEEKEND...MODERATE
RIP CURRENT CONDITIONS WILL CONTINUE ALONG THE EAST AND SOUTH
COASTS DUE TO SWELLS FROM HURRICANE GASTON. THE SWELLS WILL ALSO
PRODUCE ROUGH SURF WITH AN INCREASED RISK OF STRONG RIP CURRENTS
ALONG OCEAN BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-310745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
344 AM EDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Barnstable

When
August 30, 7:00 AM EST to August 31, 11:59 PM EST
Where
Barnstable forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into Barnstable County on August 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657742.